Alert archive / Michigan / Flash Flood Warnings in 1998
Flash Flood Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jun 16, 1998, 6:59 PM EDT for Jackson County, Michigan. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1998, 6:59 PM EDT (22:59 UTC)
- Expired
- Jun 16, 1998, 9:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Jackson County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 162259 FFWGRR MIC075-170100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 659 PM EDT TUE JUN 16 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN JACKSON COUNTY IN SOUTH CENTRAL LOWER MICHIGAN * UNTIL 900 PM EDT * AT 650 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN SOUTH OF MUNITH IN NORTHEAST JACKSON COUNTY... MOVING VERY SLOWLY SOUTHEAST. THE HARDEST HIT AREAS APPEARED TO BE ALONG AND SOUTH OF THE PORTAGE RIVER IN NORTHERN LEONI TOWNSHIP. * THIS STORM WILL CONTINUE TO AFFECT THE AREA THROUGH 730 PM... AND ADDITIONAL SLOW MOVING THUNDERSTORMS WILL MOVE IN FROM THE NORTHWEST. DOPPLER RADAR INDICATED RAINFALL TOTALS OF NEAR THREE INCHES IN THE PAST HOUR... AND AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS POSSIBLE THROUGHH 800 PM. MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. TRH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 11:55 AM EDT, 7 hours 4 minutes earlier.
Area forecast discussion, Jun 16, 11:55 AM EDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1155 AM EDT TUE JUN 16 1998 THE LATEST VIS LOOP SHOWS DIURNAL CU DEVELOPING RAPIDLY ACROSS THE FA AS THE SFC CONTINUES TO HEAT. CONVECTION CONTINUES TO ALSO FIRE ACROSS NORTHERN IN, BUT SHOULD REMAIN SOUTH OF THE FA DUE TO CURRENT WIND PATTERNS. CURRENT SOUNDINGS SHOW LIS IN THE -2 TO -4 RANGE WITH 800-1000 J/KG OF CAPE. WITH SFC ANALYSIS SHOWING TROFFING ACROSS THE FA, WE SHOULD SEE SCATTERED TSRA DEVELOP AGAIN THIS AFTERNOON. THUS, WILL KEEP THE 40 POP. DUE TO CLOUD COVER, WE WILL LOWER THE HI TEMP FCST SOMEWHAT.
In the hours before
Special weather statement, Jun 16, 1:45 PM EDT, 5 hours 14 minutes before
MIZ056>059-064>067-071>074-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 145 PM EDT TUE JUN 16 1998 ...FUNNEL CLOUD REPORTS FROM THE LANSING METRO AREA... AT 1:35 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN LOWER MICHIGANT. THESE CELLS WERE DEVELOPING ALONG A WEAK WIND CONVERGENCE BOUNDARY WHICH EXTENDED FROM NEAR BENTON HARBOR TO FLINT. THE INGHAM COUNTY CENTRAL DISPATCH RELAYED SEVERAL REPORTS OF FUNNEL CLOUDS HAVING BEEN SPOTTED NEAR DOWNTOWN LANSING AROUND 1:25 PM EDT. AT THAT TIME...A THUNDERSTORM WAS DEVELOPING JUST SOUTH OF DOWNTOWN LANSING...IN THE VICINITY OF HOLT AND OKEMOS. SHOWERS AND THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON WILL HAVE STRONG UPDRAFTS AND MAY SPIN UP BRIEF FUNNEL CLOUDS IN THE DEVELOPMENTAL STAGES. HOWEVER...ATMOSPHERIC CONDITIONS ARE NOT FAVORABLE FOR THESE FUNNEL CLOUDS TO REACH THE GROUND AND FORM TORNADOES. THE PRIMARY THREAT FROM THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON IS BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND POSSIBLY SMALL HAIL. ISOLATED THUNDERSTORM ACTIVITY COULD PRODUCE DIME TO NICKEL-SIZED HAIL...BUT THIS WILL BE THE EXCEPTION RATHER THAN THE RULE. WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY. STAY TUNED TO NOAA WEATHER RADIO`...LOCAL TELEVISION AND RADIO MEDIA...AND CABLE TELEVISION WEATHER SOURCES FOR FREQUENT WEATHER UPDATES. GREENE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:13 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 32 min |
| Jun 15, 8:37 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 33 min |
| Jun 16, 5:03 PM EDT | Flash Flood Warning | GRR | Lake | 3 hr |
Nearby
Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.